Overdose is on the Rise

 

“The danger of drug overdose has never been greater.  Whether you personally know someone who is suffering with an addiction problem or not, chances are you are aware of the current overdose epidemic. Over 64,000 overdose deaths occur in the United States each year, and most are attributed to opioid use.  It is important that everyone recognize who is at risk and what the signs and symptoms of a drug overdose are.”

~ Source:  Get Your Life > INFOCUS, 2017 Education Specialty Publishing, LLC, Recognizing Overdose & What To Do About It (Pamphlet)

WHO IS AT RISK OF OVERDOSE?

Those at risk for

Unintentional Overdose are:

  • Young children – confusing medication for candy
  • Elderly – confusing dosage or mixing medications improperly
  • Anyone who takes multiple medications
  • Individuals with Mental Illness
  • Anyone who takes an incorrect dosage of a medication

Those most at risk for

Overdose are:

  • Individuals using prescription opioids long term for chronic illness or pain management
  • Individuals abusing prescription or street drugs
  • Those who mix drugs with alcohol
  • Those who recently received treatment for drug abuse
  • Those with a history of overdose
  • Those recently released from incarceration

People with drug addiction issues usually don’t mean to overdose.   If individuals start using substances again at the same level they were prior to a period of not using substances, i.e., treatment or incarceration, they may easily overdose because their tolerance level has been lowered.

How to Recognize an Overdose

Depending on what drug was used, overdose symptoms can be different.  Overdose symptoms can also mimic many other conditions.  Some common signs of an opioid overdose:

 

Loud snoring or gurgling noises

Body very limp

Unresponsive

Skin pale/gray, clammy

Lips/fingertips turn blue(ish)

Pulse slow or erratic

Breathing very slow, shallow, or not at all

Unconscious

Responding to an

OPIOID OVERDOSE

Step 1:  Rouse and stimulate

Step 2:  Call 911

Step 3:  Give Naloxone (if you have a prescription)

Step 4:  Rescue breathing

Step 5:  Care for the individual until help arrives

HOW NOT TO RESPOND TO AN OPIOID OVERDOSE

Anecdotal Remedy

Use ice to cool down body

Put person in bath/shower

Hit/slap or burn fingers/feet

 

Give drink/induce vomiting

Inject person with cocaine,

salt water, milk, epinephrine

 

Possible Consequence(s)

Slowed heart rate, arrhythmia

Drowning

Bruising, broken bones,

infection, amputation

Choking to death

High blood pressure, infection

Statewide Standing Order for Pharmacy Naloxone Dispensing

On June 1, 2017, Dr. Howard Haft, DHMH Deputy Secretary for Public Health Services, issued a new statewide standing order allowing Maryland-licensed pharmacists to dispense naloxone to anyone who may be at risk for opioid overdose or in a position to assist someone believed to be experiencing opioid overdose. A person-specific paper or electronic prescription is not required for a pharmacist to dispense naloxone under the standing order.

 

The new statewide standing order replaces Dr. Haft’s original order issued December 14, 2015, which authorized pharmacists to dispense naloxone to individuals who had been trained and certified under the Maryland Overdose Response Program (ORP). On May 25, 2017, Governor Hogan signed into law the Heroin and Opioid Prevention Effort (HOPE) and Treatment Act of 2017, which simplifies the process for obtaining naloxone from a pharmacy. As authorized by this law, the new standing order allows pharmacists to dispense naloxone to anyone regardless of whether the person has previously been certified under ORP or received any training in opioid overdose response.

 

NOTE: The statewide standing order acts only as a prescription for naloxone and does not cover payment to a pharmacy for the medication or supplies needed for its use.

BECOME TRAINED

IN Naloxone

Attend Opioid Overdose Response Training

 

Naloxone, also known as Narcan ®, when administered to a person overdosing from an opioid medication or drug, can reverse the overdose immediately by quickly restoring breathing and consciousness.  If someone you know may be at risk for overdosing on prescription pain medication or heroin, you can obtain a prescription for this lifesaving drug medication and learn how to administer it.

 

Training participants learn about opioids, how to recognize, respond to and prevent an opioid overdose and how to administer naloxone to reverse an overdose.  After completing the training, participants receive a completion certificate, a prescription for naloxone and an overdose prevention kit.

 

The training and overdose prevention kit are FREE to participants

More Information About Naloxone

Download Naloxone Training Form

And Call 301.759.5050

Statewide Standing Order Resources

1.Dr. Howard Haft Statewide Naloxone Standing Order - This is the official standing order document. Pharmacies may request a faxed copy by sending an email to dhmh.naloxone@maryland.gov.

 

NOTE: The standing order, along with additional documentation, was faxed to pharmacies that have a Maryland State Controlled Dangerous Substance registration on June 1, 2017.

 

2.Statewide Naloxone Standing Order: Guidance for Pharmacists – This document provides detailed guidance and instructions for pharmacists when dispensing under the standing order.

 

3.Intranasal Naloxone Overdose Response Brochure – A brochure created by the Maryland Overdose Response Program that includes steps for responding to an opioid overdose with intranasal naloxone (2mg/0.4mL NARCAN Nasal Spray).

 

4.Pharmacies Stocking Naloxone (updated 12/19/2016) – The pharmacies on this list have been identified as currently stocking naloxone by the pharmacies’ business or corporate offices.

 

NOTE: DHMH has not independently verified the accuracy of this information. Individuals are encouraged to call the pharmacy and speak with a pharmacist about naloxone availability and dispensing under the statewide standing order.

Resources for Pharmacists and Patients

Pharmacists are encouraged to offer counseling and instruction to individuals being dispensed naloxone under the statewide standing order on how to recognize the signs and symptoms of an opioid overdose, the importance of contacting emergency medical services, proper administration of naloxone and other appropriate topics. getnaloxonenow.org provides a free, interactive online overdose response training

 

 

For more info:

• Substance Abuse and Mental Health Services Administration (SAMHSA): www.samhsa.gov

• National Institute on Drug Abuse:  www.drugabuse.gov

• Centers for Disease Control and Prevention:  www.cdc.gov/drugoverdose/resources/data.html

• International Overdose Awareness Day: www.overdoseday.com

Download the Naloxone Fact Sheet Here

Download the Fentanyl Fact Sheet Here

Download the Good Samaratin Law Fact Sheet Here

Download the Maryland Crisis Hotline Poster

Download the 'Words Matter' Fact Sheet

PAINKILLER ABUSE

Destroys Lives.

Click Here To

Get Help Now

SPONSORED BY THE ALLEGANY COUNTY HEALTH DEPARTMENT,

BEHAVIORAL HEALTH SERVICES

Prescribe Change Allegany County

Allegany County Health Department

12501-12503 Willowbrook Road

PO Box 1745

Cumberland, Maryland 21501-1745

(301) 759-5050